MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT011H
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/29/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered.Further advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered due to the offset coil winds and the smart coil was unable to advance out of its introducer sheath.The offset coil winds likely contributed to the reported resistance.Evaluation of the second returned smart coil revealed a kinked pusher assembly.The smart coil was advanced out of its introducer sheath with resistance due to the kinks in the pusher assembly.The smart coil was unable to be advanced through a demonstration microcatheter due to the kinks in the pusher assembly.The root cause of the reported resistance could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-00856.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while advancing a smart coil through the microcatheter, the physician experienced resistance; therefore, the smart coil was removed.Subsequently, the same issue occurred with a second smart coil; therefore, it was also removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11722080
Report Number3005168196-2021-00855
Device Sequence Number11517888
Product Code HCG
UDI-Device Identifier00814548015170
UDI-Public00814548015170
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/29/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2023
Device Model Number400SMTXSFT011H
Device Catalogue Number400SMTXSFT011H
Device Lot NumberF81387
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2021
Initial Report FDA Received Date04/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age39 YR
Patient Weight74
Date Report Sent to FDA01/01/2005